When the balance of the intestinal microbiome, the millions of microorganisms that populate the colon, is altered, it can indicate a Clostridium difficile infection. The risk of onset is related to the use of antibiotic therapy. We discuss the topic with Dr. Paoletta Preatoni, gastroenterologist and digestive endoscopist at Humanitas.
This microorganism is a type of bacterium that lives in the intestine and it is therefore part of the intestinal microbiome. However, Clostridium Difficile is also present in the external environment, for example in water and soil. In the colon, a microbiome variation can cause abnormal growth of the bacterium, which begins to release toxins that are harmful to the intestinal mucosa, thus triggering an inflammatory process by destroying healthy cells. This is associated with the symptoms of infection, which may have a moderate or severe degree of intensity.
In the first case, symptoms include diarrhea, abdominal pain, and general malaise; while in more severe cases symptoms may include severe diarrhea (even fifteen times per day), more severe abdominal pain, there may be nausea or vomiting, abdominal relaxation, fever, even above 39 degrees Celsius, and possibly presence of blood in the feces.
Antibiotics and microbiome
This change in the balance of intestinal flora can be induced by antibiotic intake. If taken over a long period of time or if they are broad spectrum antibiotics or directed against different bacteria, the risk of Clostridium difficile infection increases. Moreover, people over 65 years of age are at greater risk.
In particular, the antibiotics most frequently associated with this infection are: cephalosporins, penicillins, quinolonic, clindamycin. Infection is more frequent in hospitalized patients, retirement homes and in deceased patients, indicating that any alteration of the immune system can promote the development of infection. Another factor that promotes the development of colitis from clostridium is the use of proton pump inhibitors that reduce acid secretion of the stomach.
If these symptoms occur with antibiotic therapy and last for at least three days, it is essential to consult the doctor for diagnosis: this will be confirmed by tests that will detect the presence of the bacterium.
What action is being taken to resolve this form of diarrhea associated with antibiotics? When it is possible to do so, discontinuation of the same antibiotic therapy can lead to the resolution of symptoms usually within a few days. In case of a severe infection, the doctor may prescribe antibiotic therapy. In the treatment phase of the infection, it is essential to pay attention to the risk of diarrhea-related dehydration: “Same as in all colitis cases, it is essential to maintain an adequate water supply and possible correction of electrolytic imbalances (sodium, potassium, chlorine). Furthermore, it is recommended to implement a diet with low waste content same as in all cases of diarrhea, with a preference for astringent foods (rice, potatoes, chicken)”.
According to the American College of Gastroenterology, antibiotics are effective in many cases but symptoms can return in 10%-20% of patients after one or two weeks, thus representing the symptoms of a recurring infection: “Especially in the prevention of recurrence of the infection, but also in primary prophylaxis, probiotics can play a role,” the specialist explains. This is because they “contribute to the modulation of bacterial flora, which is often completely destroyed by antibiotic therapies; they produce acids which, by lowering the pH, create an unfavorable environment for the proliferation of clostridium; they are immunomodulators that contribute to strengthening our immune system against the proliferation of bacteria”.
It is important, above all, to avoid the spread of the disease, to make a correct diagnosis and take precautions when coming in contact with an affected individual: scrupulous hygiene of the hands with water and soap and disinfection of all objects that came into contact with the patient,” concludes Dr. Preatoni.
Finally, since the infection is contagious, it is recommended that affected patients also follow hygiene rules to avoid spreading the infection: Clostridium difficile spores can survive for long periods of time, even months. Moreover, precisely because of the association between antibiotic use and the onset of infection, it is essential to always use these drugs with caution.